Alert archive / Iowa / Tornado Warnings in 2004
Tornado Warning 114, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Sep 5, 2004, 6:33 PM CDT for Greene County, Webster County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2004, 6:33 PM CDT (23:33 UTC)
- Expired
- Sep 5, 2004, 7:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Greene County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
075
WFUS53 KDMX 052333
TORDMX
IAC073-187-060000-
/X.NEW.KDMX.TO.W.0004.040905T2333Z-040906T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT SUN SEP 5 2004
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN GREENE COUNTY IN WEST CENTRAL IOWA.
EASTERN WEBSTER COUNTY IN CENTRAL IOWA.
* UNTIL 700 PM CDT.
* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED 7 MILES SOUTHEAST OF GOWRIE...OR 21 MILES SOUTH
OF FORT DODGE...AND MOVING NORTHEAST AT 40 MPH.
* THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN WEBSTER
AND NORTHEASTERN GREENE COUNTIES...INCLUDING THE TOWNS OF
HARCOURT...LEHIGH...OTHO AND DUNCOMBE.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
LAT...LON 4217 9436 4210 9418 4220 9418 4241 9399
4258 9398 4259 9414
$$
BOKSAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Sep 5, 3:15 PM CDT, 3 hours 18 minutes earlier.
Area forecast discussion, Sep 5, 3:15 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT SUN SEP 5 2004 .DISCUSSION... ABBREVIATED DISCUSSION DUE TO UPCOMING TORNADO WATCH. TORNADO PARAMETERS ARE INCREASING ACROSS THE AREA AS SIGNIFICANT LOW LEVEL SHEAR AND IMPRESSIVE 0-3KM CAPES ARE PRESENT. PER DISCUSSION WITH SPC...LOW TOPPED SUPERCELLS WITH THE MAIN THREAT BEING TORNADOES POSSIBLE ACROSS THE AREA. LIKELY WILL BE TOUGH WITH WEAK SIGNATURES PRESENT. CURRENTLY HAVE SEVERAL SMALL CELLS WITH ROTATION. FRONT AND GOOD UPPER LEVEL DYNAMICS PUSH ACROSS THE AREA THIS EVENING AND OVERNIGHT WITH LIKELY POPS ACROSS THE ENTIRE AREA. MAIN CONCERN ON MONDAY WILL BE LINGERING POTENTIAL STRATUS DECK AS MOISTURE BECOMES TRAPPED BELOW THE INVERSION LAYER. THIS COULD KEEPS TEMPERATURES WELL BELOW GUIDANCE AND HAVE LEANED TOWARDS THE COOL END OF GUIDANCE. THE REMAINDER OF THE FORECAST WILL DEPEND GREATLY ON FRANCES MOVING OUT OF THE EASTERN US AND THEN IVAN MOVING INTO THE CARIBBEAN. CONTINUITY AMONG THE LONG RANGE MODELS IS POOR AND CONFIDENCE IS LOW. MADE LITTLE CHANGES TO GOING FORECAST WITH NEAR NORMAL TEMPERATURES EXPECTED AND LITTLE PRECIPITATION. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Sep 5, 11:58 AM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1158 AM CDT SUN SEP 5 2004 IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-081-082- 092-093-061100- ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET- GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO- POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER-WINNEBAGO-WRIGHT- 1158 AM CDT SUN SEP 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY WEST OF INTERSTATE 35. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO THIS EVENING. ALTHOUGH WIDELY SCATTERED NON-SEVERE THUNDERSTORMS MAY DEVELOP ABOUT ANYWHERE THIS AFTERNOON...A SQUALL LINE OF SEVERE STORMS IS EXPECTED TO DEVELOP OVER EASTERN NEBRASKA AND TRACK EAST INTO WESTERN IOWA BY LATE THIS AFTERNOON. THE SEVERE STORMS MAY MOVE OVER FAR WESTERN SECTIONS OF MID IOWA BETWEEN 3 PM AND 5 PM AND REACH THE INTERSTATE 35 CORRIDOR BY 8 PM. THUNDERSTORMS WILL MOVE EAST OF THE AREA BY MIDNIGHT. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 65 TO 70 MPH WITH A SECONDARY THREAT OF HAIL UP TO THE SIZE OF PENNIES. AN ISOLATED TORNADO IS POSSIBLE DURING THE FIRST FEW HOURS AFTER THE SQUALL LINE FORMS. THE THREAT FOR TORNADOES WILL DIMINISH AFTER 7 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE POSSIBLE OVER WESTERN IOWA LATE THIS AFTERNOON AND EVENING. IAZ007-017-026>028-037>039-048>050-060>062-073>075-083>086-094>097- 061100- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DAVIS-DECATUR- FRANKLIN-GRUNDY-HARDIN-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE- POLK-POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE-WORTH- 1158 AM CDT SUN SEP 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY EAST OF INTERSTATE 35. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON. A SQUALL LINE MOVING INTO WESTERN IOWA TOWARD EVENING WILL MOVE INTO THE EAST HALF OF CENTRAL IOWA THIS EVENING. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING FROM ABOUT 8 PM UNTIL MIDNIGHT. THUNDERSTORMS ARE ARE EXPECTED TO BE EAST OF THE AREA BY SUNRISE. THE MAIN THREAT FROM THESE STORMS WILL BE FOR STRAIGHT LINE WINDS OF 60 MPH. AN ISOLATED STORM MAY PRODUCE HAIL UP TO PENNY SIZE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING UNTIL MIDNIGHT.
In the hours before
Special weather statement, Sep 5, 3:28 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CDT SUN SEP 5 2004 IAZ004>007-015>017-023>026-033>037-044>049-057>061-070>074-081>085- 092>096-060200- TORNADO WATCH #801 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE FOLLOWING DES MOINES COUNTY WARNING AREA COUNTIES OF... ADAIR ADAMS APPANOOSE AUDUBON BOONE CALHOUN CARROLL CASS CERRO GORDO CLARKE CRAWFORD DALLAS DECATUR EMMET FRANKLIN GREENE GUTHRIE HAMILTON HANCOCK HARDIN HUMBOLDT JASPER KOSSUTH LUCAS MADISON MARION MARSHALL MONROE PALO ALTO POCAHONTAS POLK RINGGOLD SAC STORY TAYLOR UNION WARREN WAYNE WEBSTER WINNEBAGO WORTH WRIGHT IN ADDITION TO THESE COUNTIES, THE WATCH REMAINS IN EFFECT FOR ALL OF SOUTHWEST...WEST CENTRAL...AND MUCH OF NORTHWEST IOWA.
Local storm report, Sep 5, 6:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0604 PM TORNADO 8 S JEFFERSON 41.90N 94.38W
09/05/2004 GREENE IA LAW ENFORCEMENT
TORNADO REPORTED BY PUBLIC RELAYED BY LAW ENFORCEMENT.
DRIVER AT THE INTERSECTION OF E 63 AND HIGHWAY 4 LOOKING
NORTH.
&&
RADThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:32 PM CDT | Tornado Warning | DMX | Crawford | 43 min |
| Sep 5, 4:41 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 34 min |
| Sep 5, 5:02 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 43 min |
| Sep 5, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 35 min |
| Sep 5, 6:04 PM CDT | Tornado Warning | DMX | Greene | 26 min |
| Sep 5, 6:27 PM CDT | Tornado Warning | DMX | Boone, Story | 33 min |
| Sep 5, 6:37 PM CDT | Tornado Warning | DMX | Madison | 38 min |
| Sep 5, 6:46 PM CDT | Tornado Warning | DMX | Union | 29 min |
| Sep 5, 6:50 PM CDT | Tornado Warning | DMX | Hamilton, Webster | 25 min |
| Sep 5, 6:58 PM CDT | Tornado Warning | DMX | Story | 32 min |
Nearby
Tornado Warnings in Iowa, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.